Meningitis Cases Near 100 As NECC Issues Steroid Recall
Jackie FedeliOctober 08, 2012 4:32 PM
Almost 100 people in nine states have become sickened with fungal meningitis as a result of a contaminated doses of methylprednisolone acetate, a common steroid injection given for relief of back and neck pain. Seven of those people have died as a result of their injuries.
The Centers for Disease Control and Prevention said it is impossible to know how many cases there will be. But, numbers are expected to rise. The tainted injections came from the New England Compounding Center (NECC) in Farmingham, MA and were included in a batch of 17,676 possibly tainted steroid injections. These potentially dangerous doses were shipped out to 75 clinics in 23 states.
What’s scary is that the majority of the people sickened had normal immune systems. They were generally healthy people that were not at particularly at risk for a fungal infection. Had they come in contact with this fungus in the environment, they would not have been affected by it. But, the fungi can become fatal when injected directly into a part of the body that is not ordinarily inhabited by germs.
The tainted injections were administered between July and September. Those afflicted with fungal meningitis have exhibited symptoms of the disease within one to four after receiving the contaminated steroid.
Fungal meningitis is often difficult to diagnose because the symptoms may be appear vague and initially insignificant. Symptoms of fungal meningitis include fever, headache, nausea, stiff neck, dizziness and confusion.
New England Compounding Center officially recalled the potentially tainted methylprednisolone acetate on Saturday along with all other products manufactured in the compound.
Anyone who believes they may have received a dose of the contaminated steroid should contact their doctor or healthcare provider immediately. If you are unsure if you were treated with methylprednisolone acetate, and are experiencing symptoms of fungal meningitis, please seek medical attention immediately.
Additional information about the recall can be found on the FDA’s website.